Cerazette side effects
Cerazette is a type of oral contraceptive pill known as the mini pill, POP or the progesterone only pill. It releases a synthetic form of the hormone progesterone called desogestrel. It works as a contraceptive aid by preventing sperm from entering the womb through the creation of a mucus barrier at the cervix.
The standard dosage of Cerazette differs from other POPs in that it also prevents an egg from being released making it a highly effective contraception. It is a great alternative for women who have difficulties tolerating oestrogen-based pills or women who are still breastfeeding. However, as with many medications there can also be side effects and it's important to be aware of these so you can make an informed choice and be aware of symptoms to look out for.
Less serious side effects
Many of the side effects of taking Cerazette are relatively minor. The following table outlines some of these less serious effects as defined in the electronic Medicines Compendium (eMC). Each side effect is also classified in terms of how likely you are to experience them:
- Common – Likely to affect from 100 to 1,000 women in every 10,000
- Uncommon – Likely to affect from 10 to 100 women in every 10,000
- Rate – Likely to affect from 1 to 10 women in every 10,000
|Common side effects||Uncommon side effects||Rare side effects|
More serious side effects or risks
There are some slight additional risks associated with taking Cerazette. It is again important to be aware of these and their potential signs and symptoms.
Cerazette and angioedema
Angioedema is a swelling in the skin's deeper layers. It can be cause by an allergic reaction to Cerazette in rare cases. If you experience symptoms of angioedema such as a swelling of your face, tongue or pharynx or difficulties breathing or swallowing, you should seek medical help right away.
Cerazette and blood clots
It is believed that women who take the pill are at a slightly higher risk of developing blood clots (thrombosis). However, this risk is lower than the risk during pregnancy and it is also thought to be lower with progesterone only pills compared to combined pills containing oestrogen.
Cerazette and cancer
Similar to other pills, it's thought that progesterone only pills such as Cerazette can also slightly increase your chance of breast cancer, although this is not conclusive. Whilst the risk of breast cancer increases with age, the below table highlights the potential additional risks from being on the pill according to recent research.
Cerazette and ectopic pregnancies
If you become pregnant while taking Cerazette, you are at an increased risk of the pregnancy being an ectopic pregnancy, compared to other forms of contraception. An ectopic pregnancy is one that is outside the womb. If you experience any sudden or abnormal pain or bleeding, you should contact your doctor.
How to prevent the risk of side effects
Certain factors can put you at an increased risk of experiencing side effects on Cerazette. To minimise and prevent these risks, it's important to fully advise your doctor during the consultation process if any of the below apply. If you have:
- Ever had breast cancer or have undiagnosed lumps
- Any unexplained or excessive vaginal bleeding
- Ever had liver cancer or jaundice
- Ever had, or have a family history of, blood clots
- Ever suffer from epilepsy
- High blood pressure
- Had chloasma or any brown skin patches
Dealing with the side effects of Cerazette
Many of the less serious side effects, such as irregular bleeding, should ease as your body gets used to taking Cerazette. This period is usually monitored by yourself over the first three months however, if you are experiencing prolonged issues or are concerned about any of the side effects, you should contact your doctor who may be able to recommend an alternative method of contraception.
If you show any signs of the more serious side effects, you should seek medical help or advice immediately. It is recommended that you check your breast for lumps regularly, and if you notice any irregularities see a doctor.